Arizona, 2014High Wind in Arizona, April 29 to 30, 2014
April 29 to 30, 2014 · NWS FGZ · 1 event in 1 county or zone
A high amplitude ridge over the West Coast and a strong trough over the eastern United States created a very strong gradient over northern Arizona. The winds were channeled through a mountain pass and created very strong winds on Agassiz Peak just north of Flagstaff at 11,500 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high amplitude ridge over the West Coast and a strong trough over the eastern United States created a very strong gradient over northern Arizona. The winds were channeled through a mountain pass and created very strong winds on Agassiz Peak just north of Flagstaff at 11,500 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 29, 7:05 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 29, 7:05 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
705 PM MST TUE APR 29 2014
.SYNOPSIS...EXPECT GUSTY NORTHEAST WINDS AND MOSTLY CLEAR SKIES
THROUGH THURSDAY...WITH COOL TEMPERATURES ALONG AND NORTHEAST OF THE
MOGOLLON RIM. TEMPERATURES WILL WARM UP FRIDAY THROUGH THE WEEKEND
WITH WINDS BECOMING SOUTHWESTERLY AND DRY CONDITIONS CONTINUING.
&&
.DISCUSSION...
UPDATED FIRE WX AND PUBLIC TEXTS TO ADD WIND ADVISORY TONIGHT FOR
SOME ZONES ALONG AND SOUTH OF THE MOGOLLON RIM. EXPECTING NORTH TO
NORTHEAST WINDS 20-35 MPH WITH GUSTS TO 45 MPH. THE UPPER AIR
PATTERN SHOWING FAST NORTH NORTHEASTERLY FLOW AND VERY TIGHT
PRESSURE GRADIENT ALONG AND SOUTH OF THE MOGOLLON RIM ARE CLASSIC
SIGNALS FOR AN OVERNIGHT THROUGH MID MORNING DOWNSLOPE WIND EVENT.
CROSS SECTIONS SHOW INCREASING WIND SPEEDS IN THE BOUNDARY LAYER
TONIGHT...INTO THE 45 KT RANGE AND I AM NOT FEELING COMFORTABLE WITH
THE IDEA THIS WILL BE A LOCALIZED EVENT.
OTHERWISE FROM THE PREVIOUS DISCUSSION...230 PM.
STRONG NORTHERLY FLOW ALOFT WILL CONTINUE FOR THE NEXT FEW DAYS AS A
HIGH AMPLITUDE RIDGE OVER THE WEST COAST AND LARGE SCALE TROUGH OVER
THE EASTERN U.S. MAINTAIN THEIR POSITIONS. THE STRONG NORTHEASTERLY
SURFACE WINDS THAT AFFECTED MANY LOCATIONS ALONG AND SOUTH OF THE
MOGOLLON RIM HAVE DIMINISHED SOMEWHAT...BUT WILL BE ENHANCED AGAIN
LATE TONIGHT AS ANOTHER SHORTWAVE EMBEDDED IN THE NORTHERLY FLOW
MOVES THROUGH NORTHEASTERN AZ. YET ANOTHER SHORTWAVE LOOKS TO BE ON
TRACK FOR THURSDAY MORNING BRINGING CONTINUED BRISK NORTHEAST WINDS.
FRIDAY THROUGH THE WEEKEND...THE WEST COAST RIDGE WILL MOVE EASTWARD
OVER ARIZONA. WINDS TO TRANSITION TO SW AND BRING A STRONG
WARMING TREND. ONCE THE RIDGE AXIS CROSSES AZ SUNDAY OR
MONDAY...TROUGHING WILL DEVELOP OVER THE SOUTHWEST BRINGING BREEZY
TO WINDY CONDITIONS AND A GRADUAL COOLING TREND EARLY NEXT WEEK.
&&
.AVIATION...FOR THE 06Z PACKAGE...EXPECT VFR CONDITIONS UNDER CLEAR
SKIES FOR THE NEXT 24 HRS. EXPECT STRONG NORTHEAST DOWNSLOPE WINDS
20-30KT GUSTS TO 40 KT ALONG AND SOUTHWEST OF HIGHER TERRAIN
FEATURES LIKE THE MOGOLLON RIM. THESE WINDS IMPACTING THE
KSEZ...KPAN...KFLG...KPRC TERMINALS THROUGH 16Z WEDS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...
UPDATE TO INCREASE WIND SPEEDS/GUSTS TONIGHT THROUGH MID
MORNING WEDNESDAY. STRONG NORTHEAST WINDS ARE EXPECTED TONIGHT
THROUGH MID MORNING WEDNESDAY ALONG AND SOUTH OF THE MOGOLLON RIM.
HIGH PRESSURE BUILDING IN ALONG THE WEST COAST WILL PRODUCE DRY
CONDITIONS ACROSS NORTHERN ARIZONA THROUGH SATURDAY.WINDS AND
HUMIDITY VALUES WILL APPROACH CRITICAL FIRE WEATHER THRESHOLDS ALONG
AND SOUTHWEST OF THE MOGOLLON RIM WEDNESDAY...PRIMARILY BETWEEN
SUNRISE AND NOON.
FRIDAY THROUGH SUNDAY...EXPECT CONTINUED DRY AND WARM
CONDITIONS...THOUGH WINDS WILL BECOME LIGHTER AND SOUTHWESTERLY AS
WE HEAD INTO THE WEEKEND.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
..WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
WEDNESDAY FOR AZ ZONES 008-015-016-018-038
&&
PUBLIC.........DL/ DJO
AVIATION.......DL
FIRE WEATHER...DL
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 29, 6:12 PM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 PM MST TUE APR 29 2014
AZZ008-015-016-018-038-300900-
YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
EASTERN MOGOLLON RIM-NORTHERN GILA COUNTY-
OAK CREEK AND SYCAMORE CANYONS-
612 PM MST TUE APR 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA AND WEST CENTRAL ARIZONA.
.DAY ONE...TONIGHT
WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
WEDNESDAY FOR THE YAVAPAI COUNTY MOUNTAINS...NORTHERN GILA
COUNTY...EASTERN AND WESTERN MOGOLLON RIM. EXPECT NORTH TO
NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS TO 45 MPH. SEE PHXNPWFGZ
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY NORTHEAST WINDS TO CONTINUE FROM WEDNESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Western Mogollon Rim
- When
- April 29, 11:00 PM MST to April 30, 12:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Very strong northeast winds hit Agassiz Peak just north of Flagstaff. A weather station at 11,500 feet recorded wind gusts in excess of 58 MPH for almost 12 hours. The highest wind gust recorded was 80 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Florida, April 29 to 30, 20141 death · $168 million · 70 kt wind · 5 events
- Tornadoes and Flash Flooding in Florida, April 29 to 30, 2014$18 million · EF1 · 50 events
- Flood and Hail in Kentucky, April 29 to 30, 20141 death · $32,000 · 3 in hail · 5 events
- Tornadoes and Flash Flooding in North Carolina, April 29, 2014$430,000 · EF1 · 15 events
- Flash Flooding and Flood in Alabama, April 29 to 30, 2014$820,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, April 29, 2014$100,000 · 65 kt wind · 20 events
- Hail and Damaging Winds in Ohio, April 29, 20141 injured · $94,000 · 1 in hail · 13 events
- Flash Flood and Flooding in Ohio, April 29 to 30, 2014$121,000 · 2.25 in hail · 14 events
- Dust Storm in Colorado, April 29, 2014$200,000 · 2 events
- High Wind in New York, April 29, 2014$100,000 · 51 kt wind · 4 events
- Damaging Winds and Lightning Strike in Georgia, April 29 to 30, 2014$67,000 · 70 kt wind · 5 events
- High Wind in Pennsylvania, April 29, 20141 injured · $50,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515449.